Skip to content
My WebMD Sign In, Sign Up
Dr. Moser Please: Turb Hypertrophy
avatar
4inform posted:
Thank you for your time and guidance Dr. Moser. I have been having trouble with recurrent sinus infections. I have taken 4 courses of steroids and 7 courses of antibiotics over the past 15 months. I have a cycle of having a sinus infection every 8 weeks or so. 3months ago I went to a medical university's Allergy and Sinus Program. They have done 2 CT's of my sinuses and the first showed Turb Hypertrophy and infection and after antibiotics and steroids the 2nd showed no infection but still Right inferior turb hypertrophy, Left inferior turb hypertrophy, Right middle turb hypertrophy, Left middle turb hypertrophy. They were baffled because there wasn?t much improvement. My nasal membranes are so swollen they are completely closed in some areas and a sliver of an opening in others. Allergy testing showed that I?m not allergic to anything now, while 10 years ago allergy tests showed that I was allergic to almost everything. I now still have the stuffy nose/sinuses, headaches (especially at night when it collects up in my head), irritated throat, clear drainage and white milky congestion when I blow my nose. I sporadically will taste blood a little and see a slight tinge of blood and starting to see just a little green off and on. They are adding Singulair to the nasonex, patanase, pataday and zyrtec they already have me on. They are wanting me to let them inject steroids directly into the turbinates but said there have been a couple of cases where it has made the patient blind. Can you give me any information as to some things that could be causing the swelling and any guidance as to what could be done and things I can discuss with my Dr.? At this point nothing seems to be making much difference and of course I would rather find the cause instead of just trying to treat the symptoms. Thank you for any suggestions!
Reply
 
avatar
Rod_Moser_PA_PhD responded:
As you may know, the most common cause of turbinate inflammation would be allergy, even if you are testing "negative". Identifying specific allergens that may be responsible is really next to impossible, unfortunately. Less common, would be things like dust, chemical irritants, dry environments, etc. All of these can cause the turbinates to be inflammed. You may naturally have bigger turbinates that some people. Did you doctor even comment on the COLOR of your turbinates? Grey, bluish, or pale turbinates are often seen in allergies.
 
avatar
4inform responded:
Thank you, Dr. Moser. The Dr. hasn't commented on the color of the turbinates, but that will be a good question for me to ask. Is there anything else I could ask?
 
avatar
Rod_Moser_PA_PhD responded:
Did they want to inject your turbinates with steroid PRIOR to considering surgery? Are you a surgical candidate to reduce the size of your turbinates?
 
avatar
4inform responded:
Thank you. I inquired about surgery to the medical university?s Allergy and Sinus Program ( my internist recommended it) and she said the anatomy of my nose was fine that surgery wouldn't be appropriate. The ENT they sent me to is who wants to inject the steroids now and she has not mentioned surgery or any other options except for trying Singulair.


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.